Utah, 2018

High Wind in Utah, April 2, 2018

April 2, 2018 · NWS GJT · 1 event in 1 county or zone

Strong winds occurred ahead of and with the passage of a cold front across eastern Utah on Monday, April 2nd, which resulted in gusty surface winds across the Eastern Uinta Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds occurred ahead of and with the passage of a cold front across eastern Utah on Monday, April 2nd, which resulted in gusty surface winds across the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 11:00 AM MST, 1 hour earlier.

Area forecast discussion, Apr 2, 11:00 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1200 PM MDT Mon Apr 2 2018

.UPDATE...
Issued at 1010 AM MDT Mon Apr 2 2018

Short term wind guidance has come in stronger the last few hours
across a broader part of our forecast area with winds along the
Colorado River valleys indicating significant wind gusts possible in
the 5 to 10 pm time frame from De Beque eastward to Eagle. The
timing of these gusts will be associated with the cold front
dropping southward into Colorado and brushing NE Utah tonight.
Areas closer to the west slope of the Continental Divide in
Colorado will see the strongest wind gusts due to the strongest
uplift and momentum transfer along the frontal passage, including
the Flattops, Grand Mesa, southern Elk Mountains, and the White
River National Forest. Convection this evening is expected to
really drive these winds down from aloft. Areas in eastern Utah
and the Grand Valley and Delta/Montrose valleys are more
borderline on the wind advisory, but short term guidance has
trended winds stronger for these areas as well.

A Red Flag Warning was also added for below 8000 feet for the
southern San Juans area including Durango east to Pagosa Springs
since fuels were updated this morning to critical levels at lower
elevations. This Red Flag is combined with the others with
relative humidity values expected to remain below 15 percent from
noon to 6pm today.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 310 AM MDT Mon Apr 2 2018

This morning will be the calm before the storm, or at least the
wind associated with the storm. All statistical guidance and
models showing today is going to be an exceptionally windy day
especially up north. This is in response to a tightening pressure
gradient from an approaching cold front. So how windy will it be?
Northern valleys will likely see gusts of 30 to 45 mph while the
I-70 corridor and areas south will see gusts between 30 to 40 mph.
Winds should pick up around noon, if not a bit before, and by 3PM
they should be gusting just about everywhere. For this reason, a
wind advisory remains in effect for the northern valleys. Winds
look to be below advisory criteria for the rest of the CWA but
they should still be watched if they become stronger than
originally forecast. A Red Flag Warning has also been issued for
these stronger winds and low humidities. Please see the discussion
below for more information.

As far as the front is concerned, it will be along the CO/WY
border by this evening and by midnight will have moved down to the
San Juans. Precipitation is only expected to fall for the
mountains along the Continental Divide with a few inches expected
there. It will be fairly obvious once the front moves through as
temperatures will start dropping quickly with many areas seeing a
much colder morning on Tuesday than those seen recently. Speaking
of, H7 temps this morning will vary from 0 to 4C across the area.
Tomorrow, same time, they will have dropped to -7 to -8C for the
southern valleys and -10 to -15C for areas north. Quite a drop.

Tuesday will bring mostly clear skies as high temperatures drop
about 15 to 20 degrees than those seen today. Aside from that, a
nice day in store.

.LONG TERM...(Tuesday night through Sunday)
Issued at 310 AM MDT Mon Apr 2 2018

Northwesterly flow will remain overhead late Tuesday through early
Thursday which will generally keep conditions benign with above
normal temperatures for much of the area. A couple of weak,
embedded disturbances look to brush the northern portion of our
forecast area Wednesday evening and again on Thursday evening.
This will result in scattered showers along the Continental Divide
and some increased mid and high level clouds elsewhere. Upper
level flow turns to the west late Thursday as moisture begins to
be pulled in from the Pacific. The GFS is hinting at a stronger
shortwave trough moving into eastern Utah and western Colorado
late Friday which could provide some better coverage of showers. A
closed low and associated longwave trough is set to move onshore
of western Washington late in the weekend, bringing the increased
potential for wetter and cooler conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1200 PM MDT Mon Apr 2 2018

Winds will be very strong today with many valleys gusting at least
to 40 mph. The strongest winds will be along the northern and
central valleys and mountains where winds will gust 45 to 55 mph
at the lower TAF sites late this afternoon and evening with the
cold front moving through. This will impact KHDN, KVEL, KGJT,
KRIL, KEGE, KASE and KMTJ. Some scattered showers and isolated
thunderstorms are possible this evening over the higher terrain of
western Colorado as the front moves through but should not impact
TAF sites other than some low ceilings nearing ILS breakpoints at
times. Skies will clear after 10Z Tuesday.

&&

.FIRE WEATHER...
Issued at 310 AM MDT Mon Apr 2 2018

Red Flag conditions will set up today ahead of a strong cold
front dropping down from the north. Sustained winds across the
area will vary from 20 to 25 mph this afternoon with gusts of 30
to 45 MPH, possibly higher at times, across much of eastern Utah
and western Colorado. The strongest winds will be north of I-70 as
the front approaches this afternoon. As this occurs, humidities
across the low valleys of west central Colorado and southwest
Colorado will be at or just below 15% which will increase critical
fire weather conditions. Red Flag Warnings have been issued for
CO zones 290, 292, and 207 where our current fuels status
information is critical. Red Flag conditions are also expected
across eastern Utah, but fuels are not currently deemed critical
across this area.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ001-002.

     Wind Advisory until midnight MDT tonight for COZ003-006>011-013.

     Red Flag Warning until 6 PM MDT this evening for COZ203-207-292-
     295.

UT...Wind Advisory until 9 PM MDT this evening for UTZ024.

     Wind Advisory until midnight MDT tonight for UTZ027.

&&

UPDATE...TGJT
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...MDA
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 2, 4:30 AM MST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
530 AM MDT Mon Apr 2 2018

COZ001>014-017>023-UTZ022>025-027>029-031200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
530 AM MDT Mon Apr 2 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

An approaching cold front will bring some gusty winds to the area
today. Gusts will reach 30 to 40MPH at times, possibly 50 MPH for
our northern valleys. Because of these wind speeds, a wind
advisory has been issued for the northern valleys. Dry conditions
will also continue today ahead of the front and with the winds and
dry fuels in place, critical fire weather conditions will be in
place. Red Flag Warnings have been issued for portions of
southwestern Colorado to account for these conditions. As the
front moves through this afternoon and evening, a few inches of
snow is possible for the mountains along the Continental Divide
but little elsewhere.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The next chance for any significant precipitation looks to be
Thursday and Friday as another front drops down from the
northwest. After that, a fairly significant shot of precipitation
is possible for the weekend but confidence low at the moment as
the system is so far out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Basin

When
April 2, 12:00 PM MST to 3:00 PM MST
Where
Eastern Uinta Basin forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Wind gusts up to 70 mph were measured at both the Duchesne River and Maeser automated weather stations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738638.